Thunderstorm Wind, Columbia
- When
- August 16, 2:21 PM EST
- Where
- Columbia County, Clermont
- Measured
- 60 kt (69 mph) estimated sustained
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.083, -73.833
A cold front, slipping south from eastern Canada, touched off scattered thunderstorms across the Mid Hudson Valley during the afternoon of August 16. One of the storms became briefly severe as it migrated across southern Columbia County and northern Dutchess County.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
A cold front, slipping south from eastern Canada, touched off scattered thunderstorms across the Mid Hudson Valley during the afternoon of August 16. One of the storms became briefly severe as it migrated across southern Columbia County and northern Dutchess County. In Columbia County, winds from this storm knocked down trees in the towns of Ghent, Germantown and Clermont. The Town of Tivoli in Dutchess County reported large branches down as well as small hail. Lightning from another storm in Ulster County struck a power line in the town of Ulster. The result of this strike was a fire in nearby bushes. Police had to close U.S. Route 9W near Grant Avenue for about two hours to gain control of the fire. No one was injured by this lightning strike or resultant fire.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 16, 12:07 AM EST, 14 hours 14 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBANY NY 107 AM EDT SAT AUG 16 2003 .DISC...SOME DEGREE OF UNSETTLED CONDITIONS TDY...THEN A FINE DRY WEEK WITH A STRONG WARMING TREND WILL FOLLOW. .SHORT TERM...FIRST CDFNT HAS MOVED S OF REGION TO ALONG THE NEW ENGLAND COAST...LONG ISLAND...WASHINGTON DC METRO AND WEST INTO THE OHIO VALLEY. A SECONDARY FRONT...WELL DEFINED IN TD FIELDS IS FM N VT ACROSS S ADRNDCKS AND BEHIND IT TD ARE IN L-M50S. MOST ACTIVE CONVECTION IS OFFSHORE...OVER CAPE CD OR OVER MD. HUGE 1020 SFC HI OVER MUCH OF ONTARIO. WHILE AT SFC THIS PATTERN IS RATHER STRAIGHT FORWARD ITS ALOFT THE SUBTLETIES ARE OF SOME CONCERN TODAY. 500 HPA SHRT WV DIGGING ACRS MI WHILE BROAD TROF REMAINS IN PLACE OVER NORTHEAST THIRD OF US. WITH FRONT STALLING NOT FAR OFFSHORE...JUST SOUTH OF CURRENT POSITION...A MODERATE BAROCLINIC ZONE WILL BE ALONG THE CST TDY. ID BE MUCH MORE CONCERNED IF WE HAD THIS PATTERN IN JAN...BUT IN ANY CASE TDY A SERIES OF WEAK WAVES WILL PROPAGATE NE ALONG THIS CSTL FRONTAL ZONE...AND FROM ALL INDICATIONS JUST AT ARMS LENGTH TO OUR EAST. REGARDLESS ETA MDL SNDINGS ALL SHOW RH 0F 70% IN MUCH OF LAYER BLW 9K FT TDY. ADD SOME COOLING TO MID LEVELS...SOME SUN AND WE PROBABLY HAVE SCT-BKN CU AROUND TDY. THE GFS IS DRYING AND THIS EFFECT IS MUCH WEAKER...AND HENCE SUNNIER. WHILE THE PAST FEW DAYS THE ETA HAS HANDLED THE TIMING AND STRUCTURE OF THIS SYSTEM...AT 06Z THE GFS HAS THE FRNTL LOCATION AND CONVECTION LOCATIONS MUCH MORE EXACTLY THAN THE ETA. THE ETA IS TRYING TO KEEP LLVL MOISTER AND CLOUDS ACROSS MUCH OF S TIER OF NY THRU TDY. WHILE THE MDLS ARE IN AGREEMENT ON FRNTL POSITION AND LOCATION OF MID LEVEL TROF THEY KINDA GO THEIR OWN WAYS ON MOISTURE PROFILE...AND QPF TDY. THE ETA PRODUCES CONVECTIVE (PARAMETERIZATION PCPN) ACROSS SE ZONES...WHILE THE GFS HAS A CONVECTIVE RESPONSE ACROSS THE S AND E ZONES THIS AFTN. GIVEN CURRENT ACTIVITY THINK BOTH ARE OVER DONE...AND WL CARRY A CHC PCPN IN FAR SE OTHERWISE DRY TDY. IN ADDITION WHILE SCT-BKN CU IS LKLY WL STAY WITH PS ACROSS THE FCA TDY. .LONGER TERM...BY SUN NT SFC HIGH IS ELONGATED ACROSS MOST OF ONTARIO AND S QUEBEC. SFC FRONT HAS SHIFT WELL OFF SHORE AND IS GRADUALLY DISSIPATING. SOME CLOUDS LINGER SUN NT...BUT BY MONDAY SFC HI HAS SHIFTED S TO COVER NORTHEAST QUARTER OF USA...AND RETURN FLOW AROUND IT IS PUMPING VERY HOT AMASS INTO GREAT PLAINS AND INTO SOUTHWEST ONTARIO. IT DRIFTS TO THE SOUTH TUESDAY...AND HOT AMASS IS STREAMING ACROSS ONTARIO THEN INTO NEW YORK AND N NEW ENG. BY TUESDAY WHAT WAS THE CANADIAN HIGH HAS BEEN ABSORBED INTO THE BERMUDA HIGH AND HAS BECOME ITS WESTWARD EXTENSION. MONDAY WILL BE BRIGHT..SUNNY AND COMFORTABLE...TUESDAY INTO THURSDAY HEAT AND HUMIDITY WILL BUILD WITH 90S LIKELY WED & THU. .HYDROLOGIC STATUS... OTHER THAN A SCT -SHRA TDY...WILL BE DRY INTO FRI. STREAMS/RIVERS WILL SLOWLY RECEDE. NO HYDRO ISSUES THIS WEEK. .ALY...NONE. SNYDER
CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-082> 084-VTZ013>015-171045- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 435 AM EDT SAT AUG 16 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT WESTERN NEW ENGLAND. .DAY ONE...A STRONG COLD FRONT WILL MOVE SOUTH THROUGH THE REGION...BRINGING THUNDERSTORMS MAINLY THIS AFTERNOON. SOME MAY PRODUCE STRONG GUSTY WINDS AND HAIL. .DAYS TWO THOUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. SNYDER
The Albany radar (KENX), 59 km away, was scanning. The volume nearest the first event began at 19:21 UTC.
3 thunderstorm wind, 1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2003Every state in 2003This day in weather historyWarnings in New York, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5332482, 5332485, 5332483, 5332484.